Skip to main content

Hypoglycaemia, or ‘hypo’, means a low blood glucose of less than 4mmol/L.

‘4 is the floor’

Hypo can happen as a side effect of some diabetes medicine such as insulin injections and some tablets.

Always check with your GP, practice nurse, pharmacist or diabetes team what diabetes medicines you are taking and if any put you at risk of a hypo.

Not everyone with Type 2 diabetes is at risk – ask about your risk.

Possible causes of a hypo include :

  • taking too much insulin or diabetes tablets or taking them at the wrong times
  • eating too little carbohydrate food, missing or delaying a meal or snack
  • doing more physical activity than usual
  • drinking alcohol, especially without eating
  • hot weather

Warning signs and symptoms

Warning signs or symptoms of a hypo may vary between people.

Signs can include:

  • weakness
  • sweating
  • tingling of lips and tongue
  • tiredness or sleepiness
  • feeling hungry
  • trembling and feeling shaky
  • dizziness
  • headache
  • blurred vision
  • difficulty concentrating
  • being anxious or irritable

It is important to know your own hypo signs

Sometimes a hypo can happen without any symptoms, but it still needs to be treated.

Some of these symptoms also happen when you have high blood glucose levels. You should test your blood glucose to confirm if you are having a hypo.

What to do if you have a hypo

If you think you are hypo, check your blood glucose with your blood glucose meter.

If it is below 4 treat it with 15g of fast acting carbohydrate.

If you do not feel able to check your blood glucose, take 15g of fast acting carbohydrate immediately.

Step 1 - Treat the hypo with 15 grams of carbohydrate

Examples of 15g fast acting carbohydrate are:

  • 5 glucose or dextrose sweets such as ‘Dextro Energy’ or ‘Lucozade Energy’ or ‘Lift’ tablets (available from your pharmacy).
  • 170mls of Lucozade Original
  • Lift Glucose Juice Shot (60ml)

Please note that 1 glucose tube, for example ‘Glucogel’, has 10g of carbohydrate.

If glucose is not available, other options include:

  • 150ml fruit juice or 1 glass
  • 1 glass of a fizzy drink (not diet). (It is important that you check the carbohydrate content)
  • 3 teaspoons of sugar (for example dissolve in hot water or tea)

High fat foods such as chocolate and biscuits are not as fast acting as those listed above.

Always check the amount of carbohydrate (sugar or glucose) in whichever product you use to treat a hypo. The amount in different fizzy drinks, glucose tablets or gels may change over time. Check the amount needed to give you 15g of carbohydrate.

Step 2 - Retest your blood glucose after 15 minutes

If still below 4 repeat the treatment by taking a further 15g of fast acting carbohydrate, even if the symptoms have improved.

If your blood glucose is over 4 have a carbohydrate snack if you are not due to eat for a few hours. For example a piece of fruit, some plain biscuits or a slice of bread. Or have the next meal earlier and include some carbohydrate.

Step 3 - Try to figure out why the hypo occurred and discuss it with your diabetes care team

Take a moment to consider when and why the hypo happened. This can help you to prevent it happening in future. If you are having hypos regularly make an appointment to discuss with your GP.

For people using insulin

If you use insulin to treat Type 2 diabetes discuss with your team if you need to use and store glucagon injections to treat hypos.

Support from the Long Term Illness Scheme and Tax relief

A range of hypo treatments are available through your pharmacy. If your hypo treatment is prescribed by your GP or clinician it may be available under the Long Term Illness (LTI) scheme. Check with your pharmacy what is currently available under the LTI scheme.

People with diabetes may be able to claim tax relief on the cost of ‘hypo’ treatments as part of their health expense annual return. Ask your local tax office or www.revenue.ie for more information.

Tips for those at risk of a Hypo

  • Check your risk by asking if your diabetes medicines could cause hypos
  • Be prepared, carry some form of fast acting carbohydrate or glucose at all times
  • Have your blood glucose meter to hand to check your blood glucose
  • Carry ID to let people know you have diabetes in case of emergency such as in a purse/wallet or wear engraved jewellery (bracelet/necklace)
  • In your mobile phone, save a contact name as ICE to be called In Case of Emergency(ICE) or use the Medical ID function available on some smartphones
  • Have regular meals
  • If exercising or more active than usual, consider your need for extra snacks

If drinking alcohol you are at increased risk of a hypo if you are treated with insulin or some medicines. Use alcohol in moderation and avoid drinking on an empty stomach. Take a carbohydrate snack, especially before going to bed. Check your blood glucose before and after drinking alcohol to make sure you are safe.

Read more about diabetes and alcohol

Hypoglycaemia and driving

If you treat diabetes with insulin or medicines that have the potential to cause hypos, you have to take extra care when you drive. You need to follow the National Driver License Service (NDLS) guidelines to help manage diabetes, check your blood glucose levels and drive safely.

Read more about driving and Type 2 diabetes

Read more about blood glucose testing

Download our leaflet on treating and preventing hypoglycaemia (PDF, size 612 KB,2 pages)

page last reviewed: 15/02/2021
next review due: 15/02/2024

Slaintecare logo